Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Salt Lake City, UT

August 16, 2006Emery County, Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2006, 5:18 PM MDT for Emery County, Wayne County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 5:18 PM MDT (23:18 UTC)
Expired
Aug 16, 2006, 5:45 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Emery County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 201 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162318
SVRSLC
UTC015-055-162345-
/O.NEW.KSLC.SV.W.0066.060816T2318Z-060816T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...
  SOUTH CENTRAL EMERY COUNTY IN UTAH...

* UNTIL 545 PM MDT.

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF HANKSVILLE...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANKSVILLE AROUND 535 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3840 11100 3824 11089 3838 11052 3858 11065

$$

HALL
1 follow-up statement
000 
WWUS55 KSLC 162331
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT WED AUG 16 2006

UTC015-055-162345-
/O.CON.KSLC.SV.W.0066.000000T0000Z-060816T2345Z/
WAYNE UT-EMERY UT-
531 PM MDT WED AUG 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL EMERY AND CENTRAL WAYNE COUNTIES...

AT 529 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
HANKSVILLE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF GOBLIN VALLEY BY 545 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3840 11100 3824 11089 3838 11052 3858 11065

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:30 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 16, 3:30 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT WED AUG 16 2006

.SYNOPSIS...DRY AIR ALREADY IN PLACE OVER WESTERN UTAH WILL SPREAD
OVER THE ENTIRE REGION TONIGHT.  A DRY COOL FRONT WILL PUSH INTO THE
NORTHERN SECTIONS OF UTAH ON THURSDAY...WITH RELATIVELY DRY
CONDITIONS PREVAILING FROM THURSDAY INTO THE START OF THE WEEKEND.

&&

.DISCUSSION...UPPER TROUGH WILL PUSH EASTWARD ACROSS THE NORTHERN
ROCKIES THROUGH THURSDAY NIGHT.  MID LEVEL ENERGY ROTATING ACROSS
THE SOUTHEAST SECTIONS OF FORECAST AREA THIS AFTERNOON...COUPLED
WITH LIFT FROM REGION BEING UNDER RIGHT ENTRANCE REGION OF 65KT
UPPER JET HAS TRIGGERED ISOLATED CONVECTION SOUTHEAST THIRD OF
FORECAST AREA WHERE MOISTURE REMAINS IN PLACE TODAY.  WITH LOSS OF
DAYTIME HEATING AND SYSTEM SLIPPING EAST...ACTIVITY SHOULD BE GONE
BY MIDNIGHT.  WITH JUST MINIMAL LOW LEVEL MOISTURE LEFT FOR THURSDAY
OVER SOUTHEAST SECTIONS...SHOULD SEE NOTHING MORE THAN ISOLATED
CONVECTION IN THE TERRAIN AREAS.  OTHER MINOR CONCERN IS POTENTIAL
FOR ISOLATED CONVECTION ELEVATION AREAS OF NORTHERN UTAH AND
SOUTHWEST WYOMING THURSDAY EVENING AS BASE OF 5H TROUGH SLIDES
ACROSS IDAHO AND WYOMING. CONFIDENCE TOO LOW FOR INCLUSION AT THIS
POINT.  FRIDAY AND MUCH OF SATURDAY SHOULD BE DRY...WITH ISOLATED
CONVECTION POSSIBLE SATURDAY EVENING AND SUNDAY ACROSS SOUTHERN UTAH
AS MOISTURE SPREADS NORTH.

COOLED TEMPERATURES DOWN A BIT FOR THURSDAY NIGHT AND FRIDAY BEHIND
FRONT DROPPING ACROSS REGION.  OTHERWISE...NO MAJOR CHANGES TO
TEMPERATURES THIS PACKAGE.

&&

.FIRE WEATHER...STRONG WINDS COMBINED WITH ALREADY LOW RH VALUES ARE
PRODUCING CRITICAL FIRE WEATHER CONDITIONS OVER PARTS OF NORTHERN
AND NORTHWESTERN UTAH THIS AFTERNOON. WINDS ARE ALSO BREEZY OVER
PARTS OF SOUTHWEST UTAH...BUT SO FAR RELATIVE HUMIDITIES REMAIN TOO
HIGH TO PRODUCE RED FLAG CONDITIONS. RED FLAG WARNING REMAINS IN
EFFECT FOR NORTHERN AND WESTERN UTAH UNTIL 10 THIS EVENING.

DRY COOL FRONT PASSES THROUGH NORTHERN UTAH TONIGHT AND EARLY
TOMORROW BEFORE STALLING OVER CENTRAL UTAH. WINDS WILL DECREASE
BEHIND THE FRONT...BUT ARE EXPECTED TO BE STRONG TOMORROW OVER WEST
CENTRAL AND SOUTHWEST UTAH AHEAD OF THE FRONT. THE AIRMASS WILL BE
DRIER OVER THE AREA TOMORROW...THOUGH RELATIVE HUMIDITIES WILL BE
MARGINAL. FOR NOW...HAVE ISSUED A FIRE WEATHER WATCH. AIRMASS
REMAINS GENERALLY DRY AND STABLE ON FRIDAY...WITH WINDS DECREASING
ACROSS THE FIRE DISTRICT.

&&

.AVIATION...SLC TAF COVERS ALL CONCERNS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING FOR BREEZY WINDS COMBINED WITH LOW RH FOR ALL
     OF WESTERN UTAH AND THE NORTHERN WASATCH MOUNTAINS UNTIL 10 PM
     FOR FIRE ZONES 420-423-426-434-435-437-439.
     FIRE WEATHER WATCH FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY         FROM THURSDAY MORNING THROUGH THURSDAY
EVENING                       FOR FIRE ZONES 434-345-437-439.
WY...NONE.

&&

PUBLIC...BARJENBRUCH
FIRE...TRAPHAGAN
AVIATION...COY
Hazardous weather outlook, Aug 16, 5:35 AM MDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MDT WED AUG 16 2006

UTZ001>021-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
535 AM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR HAS SPREAD OVER WESTERN PORTIONS OF THE OUTLOOK AREA
WHILE A MOIST AIRMASS REMAINS OVER THE EAST. BREEZY SOUTH WINDS
WILL COMBINE WITH VERY LOW RELATIVE HUMIDITY TODAY AND THIS
EVENING TO CREATE SEVERE FIRE WEATHER CONDITONS...PARTICULARLY FOR
THE WESTERN VALLEYS OF UTAH AND FOR THE UPPER BEAR RIVER VALLEY OF
RICH COUNTY IN NORTHERN UTAH. A RED FLAG WARNING HAS BEEN ISSUED
FOR WILDLAND FIRE FIGHTERS.

THUNDERSTORMS WILL DEVELOP AGAIN TODAY OVER THE UTAH MOUNTAINS AND
OVER EASTERN PORTIONS OF UTAH...BRINGING FREQUENT LIGHTNING AND
BRIEF HEAVY RAIN TO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL DECREASE OVER NORTHWEST UTAH BUT WILL REMAIN BREEZY
THROUGH THURSDAY FOR THE SOUTHWEST VALLEYS AND HIGHER ELEVATIONS OF
THE OUTLOOK AREA. THE RED FLAG WARNING MAY NEED TO BE EXTENDED
THROUGH THURSDAY FOR PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:23 AM MDTRed Flag WarningSLC19 hr
Aug 16, 3:13 PM MDTFire Weather WatchSLC12 hr
Aug 16, 5:44 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne16 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.